Misdiagnosis of antidepressant discontinuation symptoms

Acta Psychiatr Scand. 2000 Dec;102(6):466-7; discussion 467-8. doi: 10.1034/j.1600-0447.2000.102006466.x.

Abstract

Objective: To demonstrate that when antidepressants are switched, discontinuation symptoms from the first antidepressant may be misdiagnosed as adverse effects of the second antidepressant.

Method: Single case report.

Results: A female patient was switched from paroxetine to dothiepin due to lack of efficacy. Over the next week she developed physical symptoms which she and her doctor regarded as side effects of dothiepin. It was decided to change the dothiepin and a second opinion was obtained regarding a suitable alternative. At that point it was realized that her symptoms represented a paroxetine discontinuation syndrome. The patient was reassured and continued dothiepin. The discontinuation symptoms resolved over the next 3 weeks and her depression subsequently remitted.

Conclusion: Increased professional awareness of discontinuation symptoms is necessary to prevent misdiagnosis and inappropriate treatment.

Publication types

  • Case Reports

MeSH terms

  • Antidepressive Agents, Second-Generation / administration & dosage
  • Antidepressive Agents, Second-Generation / adverse effects*
  • Antidepressive Agents, Tricyclic / administration & dosage*
  • Antidepressive Agents, Tricyclic / adverse effects
  • Depressive Disorder / drug therapy*
  • Diagnosis, Differential
  • Dothiepin / administration & dosage*
  • Dothiepin / adverse effects
  • Female
  • Humans
  • Middle Aged
  • Paroxetine / administration & dosage
  • Paroxetine / adverse effects*
  • Substance Withdrawal Syndrome

Substances

  • Antidepressive Agents, Second-Generation
  • Antidepressive Agents, Tricyclic
  • Paroxetine
  • Dothiepin